My wife has had thyroid problems sence diegnosed at the age of 12. Here resently within the last 2 months her thiryid has become swollen, Her family doctor sent her to a Thyroid specilast, Blood was drown and she was told the her thyroid was low and is now taking Synthroid (150 MCG once dalely and 2 on sunday per her specialist orders). now she is having problems with her thyroid swelling and the specialist dosent want to see her tell Dec.
Symptoms are as follows... 1. Swollen thyroid extremly noticable, 2.pain to the neck chest and head, continuasly having head aces. Again this basicly happened over night. To get the swelling down her doctor perscribed steroids and antibiodics. This semed to help while she took the medication but when meds ran out 2 days after the symtoms reterned. Can you please give me and my wife some advice on what this is and what kind of specialist to see to get this problim under control or find out that is causing the problem..
My thyroid swells as well and feels really uncomfortable sometimes usually when my thyroid levels are underactive.. i have been diagnosed with Hashimotos currently on 88mcg of Synthroid.. It takes about 2 - 6 weeks to start feeling relief of symptoms and even then if she is not on enough synthroid it may take more dosage adjustments to get relief and stop swelling. How long has she been on the synthroid? is the fullness and swelling in the neck constant? a cool compress can help alleviate some symptoms as well, but unfortunately until the synthroid "at the right dose" starts to work then it is something that we have to suffer thru.. If her symptoms get unbearable it may be something an ednocrinologist may have to diagnose and treat, has she had an ultrasound scan of her thyroid? given that she has had issues since the age of 12 what was she diagnosed with originally? More information would be needed before the correct advise can be given..
When my wife was 12 she was diagnosed with overactive thyoid or hiper thyroid, then when she got pregnent the thyroid switched to underactive. She has had a ultrasoun and the lympnods on the left side where swollen and she is to retern in 2 months for another ultrasound, the specialist she is going to said she was low on vitamin D and placed her on VITAMIN D 50000IU CAPSULES TO BE TAKEN 1 TIME A WEEK.
This is all new to me so think you all very much..
The amount of synthroid she's taking will not make the swelling go down or get rid of the pain, it will simply replace the hormones that her body isn't making. It's not really all that uncommon to be given an extra dose of med, one day a week to "bump" up her levels. Have they checked her antibody levels? Has she been diagnosed with Hashimoto's? Have they checked for cancer?
The main things she can do are using a cool compress/ice pack, which may help with the swelling, take a pain reliever, etc. Also taking selenium may help - IF she has Hashimoto's, but doesn't work for everyone and it takes a while for it to be noticeably effective - at least it did for me.
If this has all happened (or gotten so much worse) since she last saw her thyroid specialist, I'd strongly recommend that you call and get her back in sooner than the 2 months. If the specialist refuses to see her sooner, I'd be looking for another one. And if it gets truly unbearable don't hesitate to take her to the ER.
Vitamin D deficiency seems to be quite common in thyroid patients. The 50,000 units/week seems to the most common dosage until levels are brought up. Once they reach a normal level, I'm sure she will be put on a "maintenance dosage" and checked periodically to make sure it's staying where it should be.
By "lazy thyroid", I assume you mean "underactive" -- is that correct? It is possible that she's swinging from hypO to hypER, but I'd be curious to know just how long she's been hypO and on the synthroid.
I'd also like to know what blood work has been done on her and what her actual thyroid levels are, along with antibody counts. It's possible that she's getting too much med, which could account for the weight loss; however, it is entirely possible to be hypO and still lose weight (I wish that were true for me).
One mistake that a lot of people make is thinking that the more thyroid med you are on, the less swelling/pain you will have in the neck/throat area. This is not true. The amount of thyroid med does not change the antibody activity.
You can use the ideas above -- selenium, cool compresses, pain relievers, etc to try to reduce the swelling and pain, but I'd still like to see you get her in to the doctor before the 2 months is up.........I mean, like NOW,,,,, She needs to have her thyroid levels checked (not just TSH) in order to know where she's at. If her current doctor won't see her or do any testing, it might be time to find a new one!!
Barb, I know I've stated on this forum that the Hashi swelling will stop once the meds are at correct level.
This comes from the website of a well-respected thyroid surgeon at:
"By taking the correct amount of thyroid hormone by mouth, the thyroid gland will soon stop functioning...Once the thyroid stops working, it will sort of fall off the radar screen of the immune system and it will no longer send antibodies to attack the thyroid gland. If the gland is not attacked, there is no inflammation..."
Based on this article, I assumed that once we Hashis reach the correct thyroid levels, the antibodies stop attacking, and we will no longer feel the throat swelling.
Naturally, Barb, I'd rather believe this article instead of you, because his prognosis has a much better ending!
However, YOU have Hashi, and I'm assuming this doctor does not have Hashi, so I am more inclined to believe your testimony. Unfortunately, I have learned over the past year that doctors don't know everything.
I am still hoping that, in my case, my neck stops swelling after my meds reach optimum levels. The swelling has gone down since last spring. If the swelling does not go away; however, I will be satisfied with the minimal amount of swelling I have now.
Tamra -- you are right - unfortunately, doctors are treating us and when they don't necessarily know all the options. But on the other hand, I'm not a doctor either. My current thyroid levels are about as good as it gets. I've been on levels of T4 med ranging from 25 mcg up to 125 mcg (and back down again), plus cytomel, yet the pain, swelling and other neck issues are still there; my antibody count has changed very little and that change was an increase.
There are a lot of sites that provide information regarding thyroid issues and although we are looking for answers to our questions and solutions to our problems, we have to be careful not to believe everything we read. A lot of the sites are trying to sell things like vitamins/minerals, drugs, books, etc that are "supposed" to help or cure an ill. We want so badly to feel better that it's easy to fall into believing it all. I think this is one reason why so many doctors scoff at information gotten from the internet.
If I am incorrect, I apologize. Good luck, I hope it works for you.
Tamra, I've had some swelling and discomfort this weekend too. I'm even finding that crew neck T-shirts make me feel like I'm choking to death. I've never tried "wrapping" a cold cloth - I always just try to lay down and let the cloth drape across my neck. Sometimes a paper towel works better because it's not as heavy as a wash cloth, since I find the lighter the cloth is, the more tolerable it is -- so you'll just have to experiment to find what works best for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.